Alert archive / Pennsylvania / Winter Weather Advisories in 2018
Winter Weather Advisory 21, NWS State College, PA
NWS State College, PA issued this winter weather advisory at Apr 18, 2018, 2:51 PM EDT for 4 counties in Pennsylvania. It took effect at Apr 19, 2018, 12:00 AM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2018, 2:51 PM EDT (18:51 UTC)
- In effect from
- Apr 19, 2018, 12:00 AM EDT
- Expired
- Apr 19, 2018, 4:07 AM EDT
- In force
- 4 hr
- Issued by
- NWS State College, PA
Counties McKean County, PA, Potter County, PA, Tioga County, PA, Warren County, PA
The radar
The State College radar (KCCX), 98 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
953 WWUS41 KCTP 181851 WSWCTP URGENT - WINTER WEATHER MESSAGE National Weather Service State College PA 251 PM EDT Wed Apr 18 2018 PAZ004>006-037-190300- /O.NEW.KCTP.WW.Y.0021.180419T0400Z-180419T2000Z/ Warren-McKean-Potter-Tioga- Including the cities of Warren, Bradford, Coudersport, Mansfield, and Wellsboro 251 PM EDT Wed Apr 18 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EDT THURSDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches are expected. * WHERE...Warren, McKean, Potter and Tioga Counties. * WHEN...From midnight tonight to 4 PM EDT Thursday. Rain will turn to snow around or just after midnight. The heaviest snow is expected before sunrise. Numerous snow showers will generate minor additional accumulations through much of the day on Thursday. * ADDITIONAL DETAILS...Plan on slippery road conditions, including during the morning commute on Thursday. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Pennsylvania Department of Transportation and Pennsylvania Turnpike Commission remind motorists to adjust speeds based on driving conditions as winter weather impacts Pennsylvania roadways. Visit www.511pa.com for the latest travel, roadway and traffic conditions. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
2 follow-up statements
449 WWUS41 KCTP 190209 WSWCTP URGENT - WINTER WEATHER MESSAGE National Weather Service State College PA 1009 PM EDT Wed Apr 18 2018 PAZ004>006-037-191600- /O.CON.KCTP.WW.Y.0021.180419T0400Z-180419T2000Z/ Warren-McKean-Potter-Tioga- Including the cities of Warren, Bradford, Coudersport, Mansfield, and Wellsboro 1009 PM EDT Wed Apr 18 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THURSDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches are expected. * WHERE...Warren, McKean, Potter and Tioga Counties. * WHEN...Until 4 PM EDT Thursday. * ADDITIONAL DETAILS...Plan on slippery road conditions, including during the morning commute on Thursday. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Pennsylvania Department of Transportation and Pennsylvania Turnpike Commission remind motorists to adjust speeds based on driving conditions as winter weather impacts Pennsylvania roadways. Visit www.511pa.com for the latest travel, roadway and traffic conditions. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
867 WWUS41 KCTP 190807 WSWCTP URGENT - WINTER WEATHER MESSAGE National Weather Service State College PA 407 AM EDT Thu Apr 19 2018 PAZ004>006-037-190915- /O.CAN.KCTP.WW.Y.0021.000000T0000Z-180419T2000Z/ Warren-McKean-Potter-Tioga- Including the cities of Warren, Bradford, Coudersport, Mansfield, and Wellsboro 407 AM EDT Thu Apr 19 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... Periods of light snow and snow showers are still expected today as an upper level disturbance approaches from the west. However, a several-hour lull in the snow early today, and generally light snowfall rates for later this morning and this afternoon won't be sufficient for significant accumulations beyond an inch or two on colder grassy areas. $$ For more information from the National Weather Service visit http://weather.gov/ctp Lambert/Martin
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this winter weather advisory went out at Apr 18, 2:36 PM EDT, 15 minutes earlier.
Area forecast discussion, Apr 18, 2:36 PM EDT, 15 minutes before
Area Forecast Discussion National Weather Service State College PA 236 PM EDT Wed Apr 18 2018 .SYNOPSIS... A rather compact but potent low pressure area will move overhead tonight and early Thursday. Blustery conditions and unseasonably cold temperatures will occur Thursday and Friday. A prolonged period of dry weather and slowly moderating temperatures is then in store. && .NEAR TERM /THROUGH TONIGHT/... Clouds pretty much gone from the srn half of the area as anticyclonic flow takes over for a few hours. The high clouds well back in nrn IL/IN will begin to expand and rather quickly eastward as WAA begins aloft ahead of a compact low crossing the Midwest attm. The low is directly under an equally compact upper low and will be whipped eastward by the well-timed arrival of a strong upper trough which deepens/sharpens as it drops out of ern Canada. These two features will combine to produce a quick burst of rain/showers beginning this evening in the west and exiting the NErn zones later tonight. However, it is the temperatures sfc and aloft which present the forecast problem of the day. Air temps are already very much sub-normal and will drop off as the evening begins. The sfc low looks to pass right overhead - most likely along the Turnpike - overnight. The winds will breifly go light and variable and then become NErly over much of the area as the low approaches. The Colder air to our north will be drawn down into the area and the wet-bulb/evap cooling effect will further cool things off as it begins to rain. Thus, it will be snowing much of the night in the north at varying rates. Expect much of the precip to the SE of the Allegheny Plateau to remain rain, but the higher elevations and over the Plateau will go to snow or at the very least a mix. SLRs will be only 8-10:1 = a fairly wet snow. The heaviest rain will occur in the preferred lift of the right exit region of a strong jet max. So, there is a potential for 3" of snow along the nrn tier of the state. Will work with the neighboring offices to come up with a good solution to this problem. We may end up being on an island as our criteria is only 3" in our nrn tier, while all the surrounding WFOs have a 4" threshold. Plus, guidance seems to center the heaviest snow in our nrn tier, and not so much outside our CWA borders. Min temps will be in the upper 20s in the north, but linger in the 40s over the SErn half of the area. As the low passes through and the wind becomes westerly behind it late tonight and early Thursday, it will get gusty. The middle of the road numbers mixing down the wind speeds over the Laurels and SC Mtns yields some gusts of 25-35kts. This should not necessitate a wind advy, but will make it feel pretty raw. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... Temps only rise a deg or two tomorrow as CAA and wrap around clouds make it difficult to take advantage of the mid- April solar potential. If they even drop a deg or two, the precip over most of the area my be snow. But, will still call it mainly a rain/snow mix for the lower elevations. While some additional accums are possible Thurs, the main place to have anything stick will be those that have the snow already on the ground in the morning and the very highest elevations of the rest of the area. The gusty wind mentioned before will last much of the day across the southern third of the area and the north will ramp up to 25-30kt gusts at times. A blustery day for sure. A secondary push of colder air looks like it will cross the eastern zones under the aforementioned sharp upper trough, and could make quite a few showers for places just east of the Susq River. The temps may even be cold enough on the hill tops of the Poconos/Schuylkill Co to make snow stick. Post-frontal/cyclonic flow stratus/strato-cu remain for much of Thurs PM and a well-mixed lower atmos will keep the temps from dropping too far. So, the departure from normal mid-April values is only going to be a negative 5 to 10F. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Shallow stratocu and flurries will persist across the NW half of the state Thursday night, with partly cloudy skies in the SE. Winds should stay up enough through daybreak Friday to prevent a frost or freeze in the SE zones, while lows elsewhere dip into the mid 20s to low 30s. Friday and beyond, there will be a welcome break of lighter wind, sunshine and milder temps as a large area of high pressure moves out of the midwest. Yet another upper low in this busy pattern looks to drop into the deep south toward the end of the period. This may spread some precipitation northward toward our region for the beginning of next week. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Rapid changes are expected from the mainly VFR sky this afternoon. A storm approaching from the west will rapidly spread clouds and rain into the area. The precip may begin as early as 01Z at JST and BFD. The temps should then get cold enough to turn the precip to all snow at BFD before midnight, and eventually/by sunrise at JST. Reductions to IFR and perhaps even LIFR are expected at BFD overnight and through the day on Thurs. JST should have the CIG lower to IFR well before the visby tanks. Elsewhere, the rain will be cold, but won't start to mix with snow until very late tonight or during the day on Thurs. But, it will be a battle between marginal temps and the cold air shoving in during the daytime. Wind gusts will crank up after the low pressure area passes. It is expected to ride the PA Turnpike as it moves toward the east late tonight and very early Thurs. Wind gusts out of the west/northwest at JST and AOO will reach into the 30s on Thurs, with 20s elsewhere. SHRASN linger all day, and taper off Thurs PM. The clouds will feature a typical post-frontal pattern to them, with MVFR/VFR for most of the area Thurs and Thurs PM. The only places which may see IFR after 15Z Thurs will be JST and BFD. Conditions improve drastically Fri with the arrival of a big high pressure area which will last through the weekend. Outlook... Fri...MVFR cigs nw 1/3; VFR elsewhere. Sat-Mon...VFR/no sig wx. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo/Lambert NEAR TERM...Dangelo SHORT TERM...Dangelo LONG TERM...Lambert/Gartner AVIATION...Dangelo
Hazardous weather outlook, Apr 18, 2:51 PM EDT, 0 minutes before
Hazardous Weather Outlook National Weather Service State College PA 251 PM EDT Wed Apr 18 2018 PAZ010>012-017>019-024>028-033>036-041-042-045-046-049>053-056>059- 063>066-191900- Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry- Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 251 PM EDT Wed Apr 18 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-037-191900- Warren-McKean-Potter-Tioga- 251 PM EDT Wed Apr 18 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EDT THURSDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Winter Weather Advisories in Pennsylvania, 2018Every winter weather advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.